advertisement
Question
Posted by: Sally | 2011/01/10

Codeine

I there everyone. I have been addicted to codeine for at least 10 years, Adco-dol, and then Accurate, taking a lot every day, approximately 50 - 80. I have always experienced terrible stomach pains and headaches if I miss a day or so. So therefore, it persisted. I have now made a concious decision to not take them anymore. So last Saturday morning was the last time that I took. I have read up on the withdrawals and was really expecting to have a rough go, listening to how people taper themselves off, going to rehab, dying even. I have had some rebound headache, but I am taking 1 anti-inflammatory every few hours and it seems to take the edge off. Otherwise, I feel absolutely great. Not that I am complaining, but why am I finding this an absolute breeze, or is the worst still to come. Today will be day 9. Anyone that can help with this please. I know this is not the right site for this but the Cyber Doc just says " maybe you are one of the lucky ones" . Has anyone else gone through the codeine experience?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Codeine can indeed lead to a troublesome addiction, and is one of the opiate drugs related to morphine and heroin. Though easily available in SA it is banned without prescription in some countries ( such as, I think, Greece ).
As you describe, when symptoms start to arise when you cut the dose, and/or if you need to increase the dose to achieve the same effects, that is indeed dependence. In addition, Codeine, for instance, usually produces marked constipation, which in itself can cauzse stomach aches, and so on.
Hard to predict exactly how your attempt to stop cold turkey will go, but I'm pleased to hear it has so far gone without serious problems. Especially in SA, where the drug and its potential dependence are not taken seriously enough, I know of no local studies of methods / plans for withdrawing it and how they go. Maybe consulting a shrink or doc who works with drug dependence and rehab would help, as they're the people most likely to have direct experience of this.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011/01/10

Codeine can indeed lead to a troublesome addiction, and is one of the opiate drugs related to morphine and heroin. Though easily available in SA it is banned without prescription in some countries ( such as, I think, Greece ).
As you describe, when symptoms start to arise when you cut the dose, and/or if you need to increase the dose to achieve the same effects, that is indeed dependence. In addition, Codeine, for instance, usually produces marked constipation, which in itself can cauzse stomach aches, and so on.
Hard to predict exactly how your attempt to stop cold turkey will go, but I'm pleased to hear it has so far gone without serious problems. Especially in SA, where the drug and its potential dependence are not taken seriously enough, I know of no local studies of methods / plans for withdrawing it and how they go. Maybe consulting a shrink or doc who works with drug dependence and rehab would help, as they're the people most likely to have direct experience of this.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement